For older patients initiated on gabapentin, the overall risk of being hospitalized with altered mental status was found to be low, according to a study published in PLOS One.
While effective in treating chronic neuropathic pain, gabapentin may be associated with dizziness, drowsiness, and confusion in some adults. In this retrospective population-based study, researchers aimed to evaluate the relationship between gabapentin dosing and adverse events by calculating the 30-day risk of hospitalization with altered mental status and mortality in older adults initiated on high-dose (>600mg daily) vs low-dose (≤600mg daily) oral gabapentin in an outpatient setting.
The study included 110,184 adults (mean age: 76 years) newly started on gabapentin therapy in Ontario, Canada. The primary outcome was 30-day hospitalization with an urgent head computed tomography (CT) scan with no evidence of stroke; the secondary outcome was 30-day all-cause mortality.
The results showed that patients who were started on a high dose of gabapentin had an increased risk of hospitalization with a head CT scan vs patients who were started on a low dose (1.27% vs 1.06%, absolute risk difference 0.21%, adjusted relative risk [aRR] 1.29, 95% CI: 1.14–1.46). However, the risk of mortality was not statistically significantly higher among patients started on high-dose vs low-dose gabapentin (1.25% vs 1.16%, absolute risk difference 0.09%, aRR 1.01, 95% CI: 0.89–1.14).
In general, the authors concluded that the absolute risk of hospitalization with altered mental status after starting gabapentin “remains low, but may be reduced through the judicious use of gabapentin, use of the lowest dose to control pain, and vigilance for early signs of altered mental status.”
For more information visit plos.org.